Assessment of the psychotropic effects of antiepileptic drugs (AEDs) in patients with developmental disabilities (DD) poses a challenge to both clinicians and researchers. Because of their underlying conditions, many DD patients experience idiosyncratic physiologic and metabolic responses to drugs. Reduced cerebral functioning renders many patients sensitive to sedating drug effects, which may in turn alter mood, behavior, and cognitive functioning. But DD patients may be unable to convey the subtleties of these effects, owing to reduced awareness or impaired communication.
Another complicating factor is that psychiatric symptoms often are not manifested in the same manner in patients with DDs as they are in the general population. They may be represented instead by maladaptive behaviors that include aggression, antisocial conduct, and self-mutilation.
DD patients (both with and without epilepsy) have higher-than-usual rates of behavioral disturbance. The differential diagnosis of aberrant behaviors should include both drug effects and epileptic seizures, however, because features of various seizure types may resemble strictly behavioral symptoms. If the clinical evaluation and routine electroencephalography (EEG) do not clarify the diagnosis sufficiently, capturing behaviors on continuous video-EEG monitoring should be considered.
Instruments used to assess drug-induced mood alterations in the general population (e.g., structured interviews, Beck Depression Inventory, Profile of Mood States) are not employed readily in the DD population because of restrictions in patients’ intellectual capacities or their ability to communicate. Some rating scales have been developed,6 but direct observation and quantification of behaviors often are required.7,8 The process may include a thorough analysis of baseline behavior, determination of factors influencing the behavior, and regular monitoring of these features after initiation or discontinuation of a drug.9 Because many patients are supervised closely, caregiver assessments also can be useful measures of drug effects in this population.
Similar issues arise in assessing cognitive effects of AEDs. Although decreases in concentration and memory may be assessed through self-report, this method often is unreliable. Many of the side effects of AEDs are subtle in nature and can be documented only with sensitive neuropsychological measures of attention, motor speed, and memory. Use of these measures in a DD population can be problematic, as their validity and reliability may be affected by general reductions in intellectual functioning. Use of these tests in DD populations also often leads to “floor effects,” whereby test sensitivity and the ability to assess changes in functioning are obscured by reduced variance in the measure. In many cases, caregiver ratings or a systematic analysis of target behaviors is recommended in place of neuropsychological assessment of subtle cognitive deficits.10
Clinicians are very likely to encounter DD epilepsy patients who are receiving more than one medication, including AEDs and psychotropic drugs. This confounds the determination of which agent is specifically responsible for positive or negative effects on behavior. The consensus among epileptologists about the value of striving for AED monotherapy in the treatment of the non-DD epilepsy patient should also apply to DD patients. Numerous studies have demonstrated that reduction in AED polypharmacy does not necessarily lead to seizure exacerbation, and patients may enjoy improvements in cognition and behavior when they receive a smaller number of medications.11–13
Another challenge in analyzing the psychotropic effect of AEDs relates to our inability to assess these effects as completely independent variables. Patients who experience a reduction or resolution of seizures as a result of AED therapy may experience associated elevations in mood and improvements in quality of life. Conversely, the stigma of taking AEDs or reactions to the experience of side effects (e.g., cosmetic effects, fatigue, cognitive impairments) may adversely affect mood and behavior.16
Many reports of the psychotropic effects of AEDs are anecdotal, some fail to examine premorbid psychiatric status, and many are based on cases with very high anticonvulsant levels.4 Other methodologic pitfalls in the drug literature include:14
In addition, reported rates of psychotropic effects on mood and behavior may be significantly lower in general drug trial reports than in studies that specifically target these factors.
For most AEDs, conflicting reports abound concerning both positive and negative psychotropic effects, and the reader of the medical literature must remember that mean tendencies may differ from individual patient experience.
Reviewed and revised June 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.